A study published in the Jan. 26 online edition of PEDIATRICS has identified a significant risk for potentially-fatal breathing disruption when morphine is administered at home after surgery to treat pain in children who undergo tonsillectomy with or without adenoidectomy. The findings build on 2 earlier studies conducted by the same organizations reporting that codeine administered for postoperative pain in the same population of children could cause respiratory problems and fatal outcomes for children who are genetically ultra-rapid metabolizers of codeine. Previously, codeine had been the standard treatment for postoperative pain in this population across North America.
Following the 2009 recommendations, the US Food and Drug Administration issued a boxed warning and contraindication for pediatric codeine. Morphine, while not officially recommended as an alternative, was frequently prescribed in the belief that children’s response would be more predictable. But the current research, conducted from September 2012 to January 2014, comparing postoperative administration of morphine and acetaminophen to ibuprofen and acetaminophen found substantially higher incidence of blood oxygen desaturation in the morphine group. The study also found that patients in the ibuprofen group had their pain just as effectively controlled.
A news story about the study may be read here.
Posted on January 26, 2015